Pseudomembranous colitis is infection of the large intestine (colon) with an overgrowth of Clostridium difficile bacteria.
Antibiotic-associated colitis; Colitis - pseudomembranous; Necrotizing colitis
Causes, incidence, and risk factors:
The Clostridium difficile bacteria is normally present in the intestine. However, it may overgrow when antibiotics are taken. The bacteria release a powerful toxin that causes the symptoms. The lining of the colon becomes inflamed and bleeds, and takes on a characteristic appearance called pseudomembranes.
Ampicillin, clindamycin, and cephalosporins are the most common antibiotics associated with this disease in children. Pseudomembranous colitis is rare in infants younger than 12 months old because they have protective antibodies from the mother and because the toxin does not cause disease in most infants.
Most cases of pseudomembranous colitis happen when a person is in the hospital, because the bacteria can spread from one patient to another.
Risk factors include:
- Advanced age
- Antibiotic use
- Medications that suppress the immune system
- Recent surgery
- Personal history of pseudomembranous colitis
Signs and tests:
Either or both of the following tests will confirm the disorder:
The antibiotic or other medicine causing the condition should be stopped. Metronidazole is usually used to treat the disorder, but vancomycin or rifaximin may also be used.
Electrolyte solutions or fluids given through a vein may be needed to treat dehydration due to diarrhea. In rare cases, surgery is needed to treat infections that get worse or do not respond to antibiotics.
If there are no complications, the outlook is generally good. However, up to 20% of infections may return, requiring additional treatment.
- Dehydration with electrolyte imbalance
- Perforation of (hole through) the colon
- Toxic megacolon
Calling your health care provider:
Call your health care provider if the following symptoms occur:
- Bloody stools after taking antibiotics
- Five or more episodes of diarrhea per day for more than 1-2 days
- Severe abdominal pain
- Signs of dehydration (dry skin, dry mouth, glassy appearance of the eyes, sunken soft spots on top of head in infants, rapid pulse, confusion, excessive tiredness)
People who have had pseudomembranous colitis should inform their doctors before taking antibiotics again.
Aslam S. An update on diagnosis, treatment, and prevention of Clostridium difficile-associated disease. Gastroenterol Clin North Am. Jun 2006;35(2):315-335.
Bartlett JG. Clostridial infections. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa : Saunders Elsevier; 2007: chap 319.
|Review Date: 12/19/2008|
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.